WEDNESDAY, July 1 (HealthDay News) -- Repeated use of antibiotics to treat acute ear infections in young children increases the risk of recurrent ear infections by 20 percent, according to researchers in the Netherlands who called for more prudent use of antibiotics in young children.
The researchers found that 63 percent of children given the antibiotic amoxicillin experienced a recurrent ear infection within three years, compared with 43 percent of children given a placebo at the time of their initial infection.
The finding came from a survey of parents of 168 children, 6 months to 2 years old, who took part in a study on the use of antibiotics to treat ear infections. The study results are published in the July 1 online edition of BMJ.
In the group given amoxicillin, 47 out of 75 children had at least one recurrent ear infection, compared with 37 of 86 children in the placebo group. That equated to a 2.5 times higher risk of recurrent ear infection for the amoxicillin group.
However, the study also found that 30 percent of children in the placebo group had ear, nose and throat surgery after their initial infection, compared with 21 percent in the amoxicillin group.
The higher recurrence rate among children who took amoxicillin could be due to a weakening of their body's natural immune response as a result of taking an antibiotic at the initial stage of infection, the researchers said. Antibiotic use in such cases may cause an "unfavorable shift" toward the growth of resistant bacteria.
Antibiotics may reduce the length and severity of the initial ear infection, but may also result in a higher number of recurrent infections and antibiotic resistance, the researchers stated. Because of this, they said, doctors need to be careful in their use of antibiotics in children with ear infections.
The American Academy of Pediatrics has more about acute ear infections.
SOURCE: BMJ, news release, June 30, 2009
Copyright © 2009 ScoutNews, LLC. All rights reserved.
|Previous: Health Tip: Preventing a Kitchen Fire||Next: TV Ads Trigger Mindless Eating|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community